Rhode Island, 2013Winter Weather in Rhode Island, March 21 to 22, 2013
March 21 to 22, 2013 · NWS BOX · 1 event in 1 county or zone
Low pressure off the coast of southern New England coupled with a shortwave/mid level trough in the Ohio Valley resulted in a typical Norlun trough set up across the area. These troughs can promote a very narrow band of heavy snow where low level convergence sets up.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Low pressure off the coast of southern New England coupled with a shortwave/mid level trough in the Ohio Valley resulted in a typical Norlun trough set up across the area. These troughs can promote a very narrow band of heavy snow where low level convergence sets up. This can result in areas in the band having much more snow than areas outside of the band. This set up spread snow across much of the area with the highest amounts occurring along the south coast of Massachusetts and into Newport County, Rhode Island.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Mar 21, 3:13 PM EST, 47 minutes earlier.
Area forecast discussion, Mar 21, 3:13 PM EST, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
413 PM EDT THU MAR 21 2013
.SYNOPSIS...
LOW PRESSURE MOVING SOUTHEAST OF NANTUCKET WILL BRING A PERIOD OF
ACCUMULATING SNOW TO THE SOUTHEAST NEW ENGLAND COAST TONIGHT.
OTHERWISE...MAINLY DRY BUT CHILLY WEATHER FOR LATE MARCH WILL
CONTINUE THROUGH MOST OF NEXT WEEK. WILL HAVE TO KEEP A CLOSE EYE
ON A MID ATLANTIC STORM FOR SUN NIGHT/MON. ODDS FAVOR THE BULK OF
THE STORM PASSING TO OUR SOUTH...BUT STILL A LOW PROBABILITY IT
TRENDS NORTH AND BRINGS MORE SNOW TO THE REGION.
&&
.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
330 PM UPDATE...LIGHT SNOW SHOWERS CONTINUE ACROSS PARTS OF SOUTHERN
NEW ENGLAND. THESE STILL ARE QUITE LIGHT GIVEN TEMP/DEWPOINT
SPREADS CONTINUE TO BE IN THE 10-15 DEGREE RANGE. EXPECT THESE
DIFFERENCES TO GET SMALLER AS THE INCOMING PRECIPITATION MOISTENS
THE AIRMASS THROUGH EVAPORATION. EXPECT ISOLATED SNOW SHOWERS...
DURING THE REST OF THE DAY.
THE GFS SEEMS TO BE HANDLING THE PRECIPITATION THE BEST AND
INDICATES AN INCREASE IN QPF ON THE CAPE AND PARTICULARLY AFTER 00Z.
ALSO LOOKING AT THE BEST FRONTOGENESIS ON THE GFS...THIS LINES UP
WELL WITH OBSERVATIONS OF MODERATE SNOW AT ATLANTIC CITY AT 18Z.
BECAUSE OF THIS...WE HAVE INCREASED OUR SNOWFALL TOTALS A
BIT...INCREASING THEM TO 2 TO 4 INCHES FOCUSED MAINLY ACROSS
SOUTHEASTERN MASSACHUSETTS. WE HAVE ISSUED A WINTER WEATHER
ADVISORY FOR PLYMOUTH AND SOUTHERN BRISTOL COUNTIES...CAPE COD...AND
MARTHAS VINEYARD. SNOWFALL UP TO 1 TO 2 INCHES IS POSSIBLE FARTHER
TO THE NORTH AND WEST BUT WE EXPECT THE MOST INTENSE SNOW AND
HIGHEST TOTALS TO BE SOMEWHERE IN THE ADVISORY AREA. EXPECT THE
MOST INTENSE SNOWFALL TO BE BETWEEN 8 PM AND 2 AM.
WHILE THERE CONTINUES TO BE SOME UNCERTAINTY...GIVEN WE ARE DEALING
WITH FORECASTING MESOSCALE FEATURES...MODELS ARE COMING MORE IN LINE
WITH THE GENERAL AREA WHERE A NARROW BAND OF MODERATE TO HEAVY SNOW
WILL SET UP. RIGHT NOW THIS BAND LOOKS TO BE WITHIN ABOUT 20 MILES
EITHER SIDE OF CAPE COD CANAL. SUPPORTING THIS MESOSCALE BANDING
ARE QUITE A BIT OF INSTABILITY AS EXHIBITED IN TOTAL TOTALS ABOVE 50
AND MID LEVEL LAPSE RATES AROUND 8 DEG C/KM.
&&
.SHORT TERM /6 AM FRIDAY MORNING THROUGH FRIDAY NIGHT/...
MID LEVEL TROUGH STAYS PRETTY WELL PUT OVER THE NORTHEASTERN U.S.
THROUGH FRIDAY. THIS...IN COMBINATION WITH THE SURFACE LOW IN THE
MARITIMES WILL ALLOW FOR SOME FLURRIES AND ISOLATED LIGHT SNOW
SHOWERS TO LINGER OVER THE CAPE AND ISLANDS AS WELL AS START UP
ACROSS THE NORTHWESTERN ZONES LATER IN THE AFTERNOON. THESE SHOULD
START TO COME TO AN END OVERNIGHT AS THE MID LEVEL LOW AND SURFACE
LOW LIFT TO THE NORTHEAST TAKING THE LIFT AND MOISTURE WITH IT.
TEMPERATURES WERE A BLEND OF BIAS CORRECTED MOS...WITH HIGH TEMPS
REACHING THE MID TO UPPER 30S TO LOW 40S AND LOW TEMPS IN THE 20S.
&&
.LONG TERM /SATURDAY THROUGH THURSDAY/...
HIGHLIGHTS...
* UNSEASONABLY CHILLY WEATHER THROUGH NEXT WEEK
* NEED TO KEEP A CLOSE EYE ON A MID ATLANTIC STORM SUN NIGHT/MON
DETAILS...
THE OVERALL PATTERN WILL CONTINUE TO FEATURE A NEGATIVE AO/NAO WELL
INTO NEXT WEEK. THIS WILL RESULT IN LOWER THAN AVERAGE HEIGHT
FIELDS AND IN TURN BELOW NORMAL TEMPS IN OUR REGION. MUCH OF THE
PERIOD WILL FEATURE DRY NORTHWEST FLOW...SO THE STRONG MARCH SUN
SHOULD STILL BE ENOUGH TO PUSH HIGHS INTO THE UPPER 30S TO MIDDLE
40S MUCH OF THE TIME. THE LATEST MEX GUIDANCE APPEARS TOO MILD
THOUGH AS IT OFTEN TRENDS MORE TOWARDS CLIMATOLOGY IN THE LATER PERIODS.
THE MAIN THING TO WATCH IS THE TRACK OF A MID ATLANTIC STORM SUNDAY
NIGHT INTO MONDAY. MOST OF THE GUIDANCE HAS BEEN IN GOOD AGREEMENT
THAT THE MAIN AFFECTS FROM THIS STORM WILL PASS SOUTH OF OUR REGION.
THIS A RESULT OF VERY STRONG HIGH LATITUDE BLOCKING AND THE CLOSED
UPPER LEVEL LOW NEAR THE CANADIAN MARITIMES. HOWEVER...THIS STORM IS
STILL ABOUT 4 DAYS AWAY AND IT WOULDN/T TAKE MUCH OF A NORTHWARD
ADJUSTMENT TO GET US INTO AT LEAST SOME OF THE PRECIPITATION SHIELD.
IF THIS WERE TO OCCUR...MOST OF THE REGION WOULD BE COLD ENOUGH FOR
A SNOW EVENT. SO WHILE ODDS CURRENTLY FAVOR MORE OF A MISS/GLANCING
BLOW TO THE SOUTH...THERE REMAINS A LOW PROBABILITY FOR ACCUMULATING
SNOW SUNDAY NIGHT INTO MONDAY. LOW POPS WERE INCLUDED IN THE
FORECAST TO ACCOUNT FOR THIS POSSIBILITY.
&&
.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
FORECASTER CONFIDENCE LEVELS...
LOW...LESS THAN 30 PERCENT.
MODERATE...30 TO 60 PERCENT.
HIGH...GREATER THAN 60 PERCENT.
OVERVIEW...MODERATE CONFIDENCE.
VFR CONDITIONS EXPECTED TO LOWER TO MVFR WITH LOCAL IFR POSSIBLE
DURING THE AFTERNOON...MAINLY ACROSS RI AND SE MA AND CAPE COD AS
LIGHT SNOW OVERSPREADS THE REGION. MAINLY VFR NORTH AND WEST OF
HARTFORD CT TO WORCESTER MA TO MANCHESTER NH. SNOW AND MVFR/IFR
CONDITIONS SHOULD BE FOCUSED OVER SE MA AND THE CAPE AND ISLANDS
TONIGHT. CONDITIONS SHOULD SLOWLY IMPROVE TO VFR FROM WEST TO EAST
FRIDAY MORNING. VFR CONDITIONS EXPECTED FRIDAY AND FRIDAY NIGHT
WITH NORTHWEST WINDS GUSTING TO 20 KNOTS.
KBOS TAF...MODERATE CONFIDENCE IN TAF. BELIEVE ANY SNOW SHOWERS
AFFECTING BOS WILL BE HIT OR MISS WITH MORE TIME WITHOUT SHOWERS
THAN WITH SHOWERS.
KBDL TAF...HIGH CONFIDENCE IN TAF.
OUTLOOK...SATURDAY THROUGH TUESDAY...
SATURDAY AND SUNDAY...HIGH CONFIDENCE IN MAINLY VFR CONDITIONS.
NORTHWEST WIND GUSTS OF 25 TO 35 KNOTS EXPECTING DURING THE DAY
SAT...BUT MUCH LESS WIND ON SUN.
SUNDAY NIGHT AND MONDAY...LOW CONFIDENCE. MVFR-IFR CONDITIONS IN
SNOW WOULD OCCUR ONLY IF STORM ENDS UP TRACKING FURTHER NORTH THAN
CURRENT MODELS INDICATE.
TUESDAY...MODERATE TO HIGH CONFIDENCE. MAINLY VFR CONDITIONS.
&&
.MARINE...
MODERATE TO HIGH CONFIDENCE THROUGH FRIDAY NIGHT.
SEAS BUILD WITH THE PASSAGE OF A SURFACE LOW PRESSURE SOUTH AND EAST
OF THE COASTAL WATERS. 5 TO 6 FOOT SEAS ARE EXPECTED ON THE OUTER
WATERS BY FRIDAY MORNING AND 6 TO 8 FOOT SEAS BY FRIDAY NIGHT.
NORTHEASTERLY WINDS WILL SHIFT TO THE WEST AS THEY INCREASE TO
AROUND 25 KTS. SMALL CRAFT ADVISORIES ARE UP FOR THE SOUTHEASTERN
OUTER WATERS THROUGH FRIDAY AFTERNOON. THESE WILL LIKELY NEED TO BE
EXTENDED INTO FRIDAY NIGHT FOR MORE OF THE WATERS.
OUTLOOK...SATURDAY THROUGH TUESDAY...
SATURDAY AND SATURDAY NIGHT...HIGH CONFIDENCE IN STRONG SCA WIND
GUSTS FROM THE NORTHWEST IN THE COLD AIR ADVECTION PATTERN. LOW
PROBABILITY FOR A PERIOD OF MARGINAL GALE FORCE WIND GUSTS.
SUNDAY...MODERATE TO HIGH CONFIDENCE. WINDS AND SEAS
SUBSIDING...BUT LINGERING SCA LIKELY NEEDED FOR AT LEAST THE MORNING.
SUNDAY NIGHT AND MONDAY...MODERATE CONFIDENCE. SHOULD SEE AT LEAST
SCA NORTHEAST WIND GUSTS DEVELOP LATE SUN NIGHT/MON AS LOW PRESSURE
PASSES SOUTH OF THE WATERS. THERE IS A LOW PROBABILITY FOR A PERIOD
OF GALE FORCE WIND GUSTS IF THE STORM TRACK ENDS UP FURTHER NORTH
THAN CURRENT MODELS INDICATE.
TUESDAY...MODERATE CONFIDENCE. MARGINAL NORTHWEST SCA WIND GUSTS OF
20 TO 25 KNOTS ARE POSSIBLE IN THE COLD AIR ADVECTION PATTERN BEHIND
THE DEPARTING LOW PRESSURE SYSTEM.
&&
.CLIMATE...
NORMAL HIGH TEMP/NORMAL LOW TEMP
BOS 47 / 32
BDL 50 / 29
PVD 49 / 31
ORH 45 / 28
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...WINTER WEATHER ADVISORY UNTIL 4 AM EDT FRIDAY FOR MAZ018>023.
NH...NONE.
RI...NONE.
MARINE...SMALL CRAFT ADVISORY FROM 1 AM TO 8 PM EDT FRIDAY FOR
ANZ254>256.
&&
SYNOPSIS...RLG/FRANK
NEAR TERM...RLG
SHORT TERM...RLG
LONG TERM...FRANK
AVIATION...RLG/FRANK
MARINE...RLG/FRANK
CLIMATE...STAFFHazardous weather outlook, Mar 21, 2:55 PM EST, 1 hour 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
355 PM EDT THU MAR 21 2013
CTZ002>004-MAZ002>017-024-026-NHZ011-012-015-RIZ001>008-222000-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-NANTUCKET MA-
NORTHERN MIDDLESEX MA-CHESHIRE NH-EASTERN HILLSBOROUGH NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-
WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
355 PM EDT THU MAR 21 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN CONNECTICUT...
CENTRAL MASSACHUSETTS...EASTERN MASSACHUSETTS...NORTHEASTERN
MASSACHUSETTS...SOUTHEASTERN MASSACHUSETTS...WESTERN MASSACHUSETTS...
SOUTHERN NEW HAMPSHIRE...NORTHERN RHODE ISLAND AND SOUTHERN RHODE
ISLAND.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
THERE IS A LOW PROBABILITY OF ACCUMULATING SNOWFALL SUNDAY NIGHT
AND MONDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
MAZ018>023-222000-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-
355 PM EDT THU MAR 21 2013
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 4 AM EDT FRIDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN MASSACHUSETTS.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
THERE IS A LOW PROBABILITY OF ACCUMULATING SNOWFALL SUNDAY NIGHT
AND MONDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
ANZ230>237-250-251-254>256-222000-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
355 PM EDT THU MAR 21 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
THERE IS A LOW PROBABILITY OF NORTHWEST GALES ON SATURDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
RLG
In the hours before
Special weather statement, Mar 21, 3:44 PM EST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
444 PM EDT THU MAR 21 2013
MAZ017-020-RIZ001>007-212215-
NORTHERN BRISTOL MA-SOUTHERN BRISTOL MA-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-
BRISTOL RI-WASHINGTON RI-NEWPORT RI-
INCLUDING THE CITIES OF...TAUNTON...FALL RIVER...NEW BEDFORD...
FOSTER...SMITHFIELD...PROVIDENCE...WEST GREENWICH...WARWICK...
BRISTOL...NARRAGANSETT...WESTERLY...NEWPORT
444 PM EDT THU MAR 21 2013
...A BRIEF BURST OF MODERATE TO HEAVY SNOW WILL MOVE NORTH ACROSS
RHODE ISLAND AND SOUTHEAST MASSACHUSETTS...
AT 440 PM...DOPPLER RADAR WAS SHOWING A BAND OF LOCALLY HEAVY SNOW
LIFTING NORTH FROM SOUTHERN RHODE ISLAND. A BRIEF PERIOD OF
HEAVY SNOW WITH POOR VISIBILITIES WILL MOVE ACROSS THE REST OF
RHODE ISLAND AND ADJACENT SOUTHEAST MASSACHUSETTS THROUGH 6 PM. A
QUICK COATING TO LESS THAN AN INCH IS POSSIBLE WHICH WILL RESULT
IN ROADS QUICKLY BECOMING SNOW COVERED AND SLIPPERY.
MOTORISTS SHOULD BE PREPARED FOR SLIPPERY ROADS AND POOR
VISIBILITY.
Winter Weather, Newport
- When
- March 21, 4:00 PM EST to March 22, 8:00 AM EST
- Where
- Newport forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.500, -71.281 (the zone’s center; the record gives no point)
Three to six inches of snow fell across Newport County.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Winter Weather in Arkansas, March 21 to 22, 201319 events
- Winter Weather in Virginia, March 21, 2013$20,000 · 2 events
- High Surf in Hawaii, March 21 to 22, 201313 events
- Heavy Snow and Winter Weather in Arkansas, March 21 to 22, 20138 events
- High Wind in Texas, March 21 to 23, 201363 kt wind · 7 events
- Heavy Snow and Winter Weather in Massachusetts, March 21 to 22, 20137 events
- Winter Storm in Missouri, March 21 to 22, 20137 events
- Winter Weather in New Jersey, March 21, 20136 events
- Winter Weather in Wyoming, March 21, 20136 events
- Winter Storm and Winter Weather in Missouri, March 21 to 22, 20134 events
- Winter Weather in Delaware, March 21, 20132 events
- Damaging Winds in Colorado, March 21, 201360 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 437378.